Latanoprost-induced Skin Hypopigmentation

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:
We read with great interest the case reported by Lin et al1 of a patient with latanoprost-induced depigmentation. The authors refer that this is the first report documenting such an association. However, we already reported a case of skin depigmentation presumably related to prostaglandin analogs 13 years ago.2
Worsening of skin depigmentation took place at different areas of the body (peribucal, back of the hand, forearm, and proximal part of the thigh) in a white woman with vitiligo, 1 year after therapy with a fixed combination of latanoprost and timolol (Xalacom, Pfizer, New York, NY).2 This drug was withdrawn, but the depigmentation changes did not modify. The patient refused to reintroduce the same therapy, so we could not prove the casual relationship between depigmentation and the therapy. Although we cannot discard the role of timolol or the fixed combination on these skin changes, to the best of our knowledge, there are no reported cases of skin depigmentation related to beta-blockers use.
There are several differences between both cases regarding race, sex, predisposing conditions, and area of depigmentation. Lin and colleagues reported significant periocular depigmentation in an African American man probably related with topical exposure to latanoprost. In our case an increase in depigmentation occurred in a white woman affected by vitiligo in previously depigmented areas distant to drug application.
Latanoprost induces melanocyte proliferation and melanosomal transfer and it is commonly used in Dermatology to induce repigmentation of the skin and scars. The efficacy and safety of different prostaglandins analogs in periorbital vitiligo has been reported.3 Regarding these aspects, it is difficult to explain the paradoxical effect of depigmentation found in both patients. Lin et al1 suggest a localized postinflammatory hypopigmentation of the skin as potential mechanism. A prostaglandin dual effect on immune response, with an initial phase of stimulation and posterior phase of modulation has been reported under prostaglandin therapy4 and can explain opposite effects in some patients. However, the underlying explanation for these paradoxical effects cannot be elucidated in this moment.
Despite the well-known periocular hyperpigmentation side effect related to prostaglandin analogs use, we want to highlight the possibility of paradoxical skin hypopigmentation in some predisposed patients, although further reports are required to confirm their causal relation.
    loading  Loading Related Articles